Georgia, 2013

Flash Flooding in Georgia, July 27 to 28, 2013

July 27 to 28, 2013 · NWS CHS · 2 events in 1 county or zone

Thunderstorms formed in the late afternoon, producing heavy rainfall over a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms formed in the late afternoon, producing heavy rainfall over a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 27, 6:28 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 27, 6:28 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
728 PM EDT SAT JUL 27 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL PERSIST OVER OR JUST WEST OF THE
AREA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHORTWAVE ENERGY NOTED ACROSS CENTRAL GEORGIA WILL CROSS THE
MIDLANDS OVER THE NEXT FEW HOURS. THIS IS HELPING TO ENHANCE
CONVECTION FROM THE NORTHERN MIDLANDS SOUTH INTO PORTIONS OF
INTERIOR SOUTHEAST GEORGIA. THE ATMOSPHERE WILL GRADUALLY STABILIZE
ONCE THE SUN SETS AND INSOLATION CEASES. HOWEVER...WILL HAVE TO
DEAL WITH SEVERAL POCKETS OF HEAVY RAIN AND TSTMS FOR ANOTHER FEW
HOURS. WE ARE WATCHING HYDROLOGIC TRENDS VERY CAREFULLY IN
TATTNALL AND EVANS COUNTIES WHERE AS MUCH AS 3-6 INCHES OF RAIN
HAS FALLEN IN SOME AREAS SINCE 6 PM. THIS IS NEAR OR JUST ABOVE
FLASH FLOOD GUIDANCE AND A FLASH FLOOD WARNING IS VALID UNTIL 9 PM
FOR PORTIONS OF THESE TWO COUNTIES.

HAVE ADJUSTED POPS/SKY COVER AND HOURLY TEMPERATURES TO TRY AND
MATCH GOING SHORT TERM TRENDS. OPTED TO INCREASE LOWS IN THE
DOWNTOWN CHARLESTON AREA INTO THE UPPER 70S/NEAR 80 GIVEN LOWS
OBSERVED THERE THIS MORNING. THE REST OF THE FORECAST IS ON TRACK.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
DEEP TROUGHING LOOKS TO PERSIST THROUGH SUNDAY BEFORE THE UPPER
RIDGE STRENGTHENS OVER THE SOUTHEAST MONDAY AND ESPECIALLY
TUESDAY...ALTHOUGH THE LOW-LEVEL TROUGH SHOULD LINGER OVER OR JUST
WEST OF THE AREA.

A STRONG SHORTWAVE TROUGH APPROACHING THE AREA EARLY SUNDAY WILL
SHIFT OFFSHORE DURING THE AFTERNOON WITH SOME DRIER AIR AND NVA
MOVING IN AFTERWARD. FIRST THOUGHT WAS THAT RAIN CHANCES WILL BE
GREATEST IN THE MORNING BUT SOME MESOSCALE BOUNDARIES AND SUFFICIENT
INSTABILITY COULD LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON. OVERALL...KEPT POPS NO HIGHER THAN 40 PERCENT
THROUGH THE DAY. A WEAKENING COLD FRONT SHOULD THEN STALL OUT JUST
WEST OF THE AREA EARLY MONDAY INTO TUESDAY WITH MORE TYPICAL RAIN
CHANCES EXPECTED WITH THE INLAND TROUGH/SEA BREEZE LIKELY TO BE THE
MAIN FOCI FOR CONVECTION.

TEMPERATURES SHOULD GENERALLY BE NEAR NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY THROUGH THURSDAY NIGHT LOOKS RATHER ACTIVE AS ANOTHER
POTENT UPPER TROUGH DROPS SOUTHEAST AND A COLD FRONT MOVES INTO THE
SC MIDLANDS. PRECIPITABLE WATER VALUES ARE PROGGED TO PUSH WELL
ABOVE 2 INCHES DURING THIS PERIOD SO PRETTY GOOD COVERAGE OF SHOWERS
AND TSTMS...SOME WITH HEAVY RAINFALL...IS EXPECTED. A ZONAL FLOW
FRIDAY INTO SATURDAY SHOULD DECREASE RAIN POTENTIAL.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR. WATCHING TSTMS NORTH OF KLHW WHICH MAY BRUSH KSAV 00-02Z.
WILL HIGHLIGHT VCTS TO COVER FOR NOW. OTHERWISE DRY CONDITIONS.
THERE ARE SOME INDICATIONS THAT LOW CIGS COULD IMPACT THE
TERMINALS JUST BEFORE SUNRISE SUNDAY. SIMILAR TO THE PAST FEW
MORNINGS...MOST OF THIS SHOULD REMAIN WEST OF THE KCHS-KSAV
COASTAL CORRIDOR. TRENDS WILL BE MONITORED FOR POSSIBLE
INTRODUCTION OF MVFR OR POSSIBLY IFR CIGS LATER TONIGHT. SCATTERED
SHOWER/TSTMS ARE EXPECTED TO REDEVELOP SUNDAY AFTERNOON. BEST
COVERAGE LOOKS TO REMAIN INLAND SO THERE WILL BE NO MENTION OF
TSRA SUNDAY AFTERNOON OR EITHER TERMINAL.

EARLY SUNDAY MORNING...THERE IS A POTENTIAL ONCE AGAIN FOR FLIGHT
RESTRICTIONS AS PATCHY FOG/LOW STRATUS COULD DEVELOP PRIOR TO
SUNRISE. STILL...THE PROBABILITY REMAINS TOO LOW FOR A MENTION WITH
18Z TAFS.

EXTENDED AVIATION OUTLOOK...PERIODIC RESTRICTIONS IN VISIBILITY AND
CEILING ARE EXPECTED...MAINLY DUE TO AFTERNOON/EVENING SHOWERS AND
TSTMS THROUGHOUT THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
TONIGHT...EXPECT ANOTHER QUIET NIGHT. THE PRESSURE PATTERN WILL
REMAIN QUITE RELAXED AND DIFFUSE...THOUGH WINDS WILL GRADUALLY
TURN FROM SOUTHEASTERLY TO MORE SOUTHERLY AS A TROUGH DEVELOPS
INLAND. SPEEDS WILL BE 10 KTS OR LESS AND SEAS WILL GENERALLY BE 2
FT.

SUNDAY THROUGH THURSDAY...A WEAK TROUGH OF LOW PRESSURE TO
PERSIST OVER OR JUST INLAND THIS PERIOD WITH WINDS MOSTLY 10-15
KT...GENERALLY HIGHEST NEAR THE COAST EACH AFTERNOON/EVENING WITH
THE SEA BREEZE. SEAS WILL BE MAINLY 3 FT OR LESS...BUT INCREASING
TO 4 FT BEYOND 20 NM TOWARD THE MIDDLE OF NEXT WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST
Hazardous weather outlook, Jul 27, 3:21 AM EST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EDT SAT JUL 27 2013

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-280900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
421 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...THUNDERSTORMS COULD PRODUCE POCKETS OF TORRENTIAL
RAINFALL ALONG AND WEST OF INTERSTATE 95 THIS AFTERNOON AND
TONIGHT...AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ048>052-280900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
421 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 2:29 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT SAT JUL 27 2013

SCZ045-272015-
INLAND BERKELEY-
329 PM EDT SAT JUL 27 2013

...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...

AT 328 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING ELLOREE TO SAINT
GEORGE...MOVING NORTHEAST AT 20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS TO 30 KNOTS...
CLOUD TO WATER LIGHTNING...
LOCALLY HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN 1/2 NM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT EASTERN LAKE MARION. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF
BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3339 8014 3338 8021 3339 8023 3340 8022
      3345 8022 3345 8021 3346 8021 3345 8020
      3346 8018 3345 8017 3346 8017
TIME...MOT...LOC 1927Z 239DEG 19KT 3349 8053 3318 8056
Special weather statement, Jul 27, 3:09 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT JUL 27 2013

SCZ047-048-051-272045-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
409 PM EDT SAT JUL 27 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...JASPER
AND BEAUFORT COUNTIES THROUGH 445 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TILLMAN TO
PURYSBURGH...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
PURYSBURGH...TILLMAN...MORGAN...HARDEEVILLE...COASTAL CAROLINA
HOSPITAL...SWITZERLAND...MITCHELLVILLE...RIDGELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3217 8111 3219 8112 3219 8111 3222 8115
      3223 8114 3224 8116 3227 8114 3228 8112
      3229 8112 3233 8114 3234 8113 3235 8114
      3234 8115 3238 8118 3249 8118 3264 8086
      3227 8090 3216 8113 3217 8113
TIME...MOT...LOC 2009Z 240DEG 13KT 3244 8109 3225 8111
Local storm report, Jul 27, 6:10 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HEAVY RAIN       1 WNW MANASSAS          32.16N  82.04W
07/27/2013  U0.00 INCH       TATTNALL           GA   911 CALL CENTER

            WARNING POINT REPORTS STANDING WATER ON HIGHWAY 292 IN
            MANASSAS NEAR ED LANIER ROAD.

&&

EVENT NUMBER CHS1300724

TIMTE
Local storm report, Jul 27, 6:39 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
739 PM EDT SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      MANASSAS                32.16N  82.02W
07/27/2013                   TATTNALL           GA   911 CALL CENTER

            WARNING POINT REPORTS FLOODING ON HIGHWAY 292 NEAR
            KENNEDY BRIDGE ROAD. ROAD IS CLOSED.

&&

EVENT NUMBER CHS1300725

TIMTE

The radar

The Charleston,SC radar (KCLX), 107 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Tattnall

When
July 27, 7:27 PM EST to 11:30 PM EST
Where
Tattnall County, 0.51 mi S of Manassas to 2.5 mi SSE of Manassas
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.163, -82.021

Warning Point reported flooding on Highway 292, near Kennedy Bridge Road and also Highway 280, between Hilton Hall Road and Birds Lane.

Flash Flood, Tattnall

When
July 27, 8:48 PM EST to July 28, 12:00 AM EST
Where
Tattnall County, 4.33 mi ENE of Reidsville to 4.28 mi SSW of Manassas
Cause
Heavy Rain
Reported by
State Official
Coordinates
32.107, -82.053

Fid Moseley Road closed due to flooding, near Thomas Creek. Numerous driveways have been flooded, as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471550, 471551.